Georgia, 2009

Damaging Wind in Georgia, September 16, 2009

September 16, 2009 · NWS JAX · 1 event in 1 county or zone

Isolated severe storms developed along the sea breezes and their outflows over a moist and unstable airmass in the afternoon and evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Isolated severe storms developed along the sea breezes and their outflows over a moist and unstable airmass in the afternoon and evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Sep 16, 1:45 PM EST, 5 hours earlier.

Area forecast discussion, Sep 16, 1:45 PM EST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
245 PM EDT WED SEP 16 2009

...SCATTERED TO NUMEROUS SHOWERS AND HUMID CONDITIONS TO CONTINUE
INTO THE WEEKEND...

.SHORT TERM...TONIGHT THROUGH SATURDAY...

RELATIVELY STAGNANT PATTERN WILL PERSIST AS CUT OFF UPPER LOW AND
SFC REFLECTION WILL CONTINUE TO REMAIN NEARLY STATIONARY OVER THE
LOWER MS VALLEY. MODELS HAVE COME INTO BETTER AGREEMENT ABOUT SLOWLY
SHEARING THE SYSTEM TOWARD THE END OF THE SHORT TERM PERIOD AND
CONTINUE TO PUSH PIECES OF SHORTWAVE ENERGY AND DEEP MOISTURE INTO
THE FORECAST AREA OVER THE SHORT TERM. FORECAST CHALLENGE CONTINUES
TO REMAIN HOW MUCH OF THIS ENERGY MAKES IT INTO THE FORECAST AREA
AND SINCE MODEL GUIDANCE HAS BEEN A BIT HIGH RECENTLY HAVE SHAVED
ABOUT 5-10% OFF THE MODEL CONSENSUS TO COME INTO BETTER AGREEMENT
WITH SURROUNDING OFFICES. STILL EXPECT AT LEAST SCTD TO NUMEROUS
SHOWERS AND TSTMS ACRS THE REGION EACH DAY THROUGH SAT WITH HIGHEST
POPS DURING THE AFTERNOON/EVENING HOURS (18Z-00Z) AND HIGHEST OVER
INLAND AREAS.

NEXT CHALLENGE IS THE AMOUNT OF RAINFALL FROM THIS SITUATION. AGAIN
FOR CONSISTENCY HAVE LOADED THE 18Z HPC QPF VALUES WHICH SUGGEST
SOME LOCALLY HEAVY RAINS POSSIBLE ALONG THE I-75 CORRIDOR AND ACRS
INLD SERN GA ON THURSDAY AND AGAIN ACRS SERN GA ON FRIDAY. HAVE THIS
MENTIONED IN GRIDS/ZFP FOR THU...BUT WITH LOW CONFIDENCE HAVE LEFT
OUT OF FORECAST ON FRIDAY AND SATURDAY.

MODEL GRIDDED AND TEXT GUIDANCE SUGGESTIVE OF ABUNDANT LOW CLOUDS
AND SOME PATCHY DENSE LATE NIGHT FOG EACH NIGHT AS PARTIAL CLEARING
SKIES AND MOIST GROUND WILL ENHANCE FORMATION. HAVE PLACED THIS IN
ZFP/GRIDS...AND AGAIN WILL IMPACT MAINLY INLAND AREAS AWAY FROM THE
COAST.

HAVE ISSUED COASTAL FLOOD ADVISORY TO ACCOUNT FOR COMBO OF HIGHER
ASTRONOMICAL TIDES AND PERSISTENT ONSHORE FLOW ALONG THE COAST.
TIDES ARE RUNNING CLOSE TO 1 FT ABOVE NORMAL AND WILL NUDGE INTO
SHALLOW COASTAL FLOODING NUMBERS THIS EVENING AND LIKELY AGAIN THU
EVENING.

.LONG TERM...SUNDAY THROUGH WEDNESDAY...

SFC LOW OVER THE LOWER MS VALLEY WILL WASH OUT...BUT DEEP MOISTURE
WILL REMAIN OVER THE REGION. A CONTINUED SE/S 850MB FLOW VEERING TO
W/SWLY AT 500MB WILL STILL PROVIDE ENOUGH TO KICK OFF DAILY SCTD
SHOWERS/TSTMS ALONG SBRZ BOUNDARIES AND ALONG WHATEVER SHORTWAVE
ENERGY PUSHES OUT OF THE NERN GOMEX ACRS THE FORECAST AREA. MAX
TEMPS WILL REMAIN AT OR SLIGHTLY ABOVE NORMAL IN THE UPPER 80S.

&&

.AVIATION...HAVE VICINITY SHOWERS IN ALL TAFS UNTIL 00Z.
THUNDERSTORMS EXPECTED TO BE ISOLATED TODAY...BUT MAY NEED TO BE
ADDED MAINLY AT GNV. LIGHT WINDS AND MOIST AIRMASS WILL RESULT IN
LOW CLOUDS AND FOG EARLY THURSDAY MORNING AS MOS GUIDANCE INDICATES.
IFR CONDITIONS POSSIBLE...MAINLY AT GNV AND VQQ 09Z-13Z.

&&

.MARINE...NOT MUCH CHANGE EXPECTED NEXT FEW DAYS.  ONSHORE WINDS
MOSTLY AROUND 10 KNOTS AND SEAS 2 TO 3 FEET. SWELLS WILL INCREASE
SLIGHTLY EARLY NEXT WEEK...UP TO 4 FEET OFFSHORE. HAVE ISSUED
COASTAL FLOOD ADVISORY AGAIN FOR MINOR FLOODING POSSIBLE AT TIME OF
HIGH TIDE THIS EVENING DUE TO PERSISTENT ONSHORE FLOW AND APPROACH
OF NEW MOON PHASE.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  69  85  69  86 /  30  70  30  60
SSI  74  84  75  84 /  20  40  30  30
JAX  71  87  72  88 /  20  50  30  30
SGJ  73  87  74  87 /  20  40  20  30
GNV  70  89  70  90 /  20  60  30  40
OCF  71  89  70  91 /  30  60  30  40

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...COASTAL FLOOD ADVISORY FROM 5 PM THIS AFTERNOON TO 10 PM EDT
     THIS EVENING FOR DUVAL-FLAGLER-NASSAU-ST JOHNS.

GA...COASTAL FLOOD ADVISORY FROM 5 PM THIS AFTERNOON TO 10 PM EDT
     THIS EVENING FOR COASTAL CAMDEN-COASTAL GLYNN.

AM...NONE.
&&

HESS/ZIBURA/PRESNALL
Hazardous weather outlook, Sep 16, 10:38 AM EST, 8 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1138 AM EDT WED SEP 16 2009

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-170945-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
1138 AM EDT WED SEP 16 2009

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...COASTAL FLOOD ADVISORY IN EFFECT THIS EVENING...
...A MODERATE RISK OF RIP CURRENTS TODAY...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY WITH THE
BEST THUNDERSTORM CHANCES OVER INLAND AREAS NEAR AND WEST OF
HIGHWAY 301 DURING THE AFTERNOON AND EVENING HOURS. THE MAIN
CONCERNS WITH THE STORMS TODAY WILL BE FREQUENT LIGHTNING...LOCALLY
HEAVY RAINFALL AND STRONG DOWNBURST WINDS.

DUE TO LINGERING EASTERLY SWELLS...THERE IS A MODERATE RISK OF RIP
CURRENTS AT THE AREA BEACHES. IN ADDITION...MINOR COASTAL FLOODING
MAY OCCUR THIS EVENING AROUND HIGH TIDE. PLEASE REFER TO THE COASTAL
FLOOD ADVISORY FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THERE WILL BE A HIGHER CHANCE OF SHOWERS AND THUNDERSTORMS ON
THURSDAY AS UPPER LEVEL DISTURBANCES APPROACH THE AREA. THE BETTER
RAIN CHANCES WILL AGAIN BE OVER INLAND AREAS WHERE LOCALLY HEAVY
RAINFALL AMOUNTS ARE POSSIBLE. SCATTERED SHOWERS AND THUNDERSTORMS
ARE EXPECTED THE REST OF THE PERIOD. THE MAIN CONCERNS WILL
CONTINUE TO BE LIGHTNING...LOCALLY HEAVY RAIN...AND GUSTY WINDS
WITH STRONG STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

ARS/JCH

In the hours before

Special weather statement, Sep 16, 6:07 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
707 PM EDT WED SEP 16 2009

GAZ150-162330-
WARE-
707 PM EDT WED SEP 16 2009

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN WARE
COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID
UNTIL 730 PM EDT...

AT 707 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED OVER DIXIE UNION...OR 11 MILES NORTHWEST OF
WAYCROSS...STATIONARY. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT
AREAS AROUND DIXIE UNION THROUGH 730 PM EDT. HAIL UP TO ONE HALF INCH
IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF
45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY
RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING
OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3141 8241 3139 8240 3139 8242 3138 8240
      3131 8240 3131 8253 3141 8250 3142 8242
TIME...MOT...LOC 2307Z 275DEG 1KT 3135 8244

SHULER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ware

When
September 16, 6:45 PM EST
Where
Ware County, 0.59 mi E of Crawley
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.380, -82.460

A tree was blown down across the road near the intersection of Jamestown Road and U.S. Highway 1.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2009Every state in 2009This day in weather historyWarnings in Georgia, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188788.